South Dakota, 2021

Drought in South Dakota, July 1 to 31, 2021

July 1 to 31, 2021 · NWS FSD · 24 events in 24 counties and zones

Temperatures were near to around two degrees above normal during the month, while precipitation was spotty, and generally varied from 50 to 100 percent of normal for most areas. Parts of far southeast South Dakota received near 150 percent of normal precipitation.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$58 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures were near to around two degrees above normal during the month, while precipitation was spotty, and generally varied from 50 to 100 percent of normal for most areas. Parts of far southeast South Dakota received near 150 percent of normal precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 9:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1027 PM CDT Wed Jun 30 2021

.SHORT TERM...(This Evening through Thursday)
Issued at 256 PM CDT Wed Jun 30 2021

Tonight we will remain under the influence of a very weak trough
extending west-southwest from a more prominent upper level trough
over eastern Canada. This tops an elongated surface ridge axis
extending from central Canada into the US Plains. Aside from our
diurnal cumulus, which should again dissipate toward sunset, the
weak upper level trough will have little impact on our weather
tonight, with mostly clear skies and light winds again expected.
Could see a little patchy fog again toward daybreak, though any
residual boundary layer moisture from recent rainfall has been
slowly mixing out, and forecast soundings not as supportive of fog
development, so will not include any fog in tonight's forecast.

Thursday through Thursday night, the aforementioned weak trough
drifts southward, while an upper level ridge becomes the dominant
feature across the northern Plains. The lower level ridge axis will
shift slightly eastward, from far eastern SD into MN/IA by daybreak
Friday. Will see some increase in south-southwesterly low level flow
aloft across our western counties as a result, but moisture becomes
even more limited with the building ridge aloft, so expect mostly
clear skies with light/variable winds gradually favoring southeast
to south through Thursday night.

Little change in the low level temperatures the next 24-36 hours, so
would expect to see highs tomorrow similar to today, from mid 80s
east to around 90 west. The mostly clear skies with light winds will
allow for comfortable nights with lows in the upper 50s-lower 60s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 256 PM CDT Wed Jun 30 2021

Prevailing upper level ridge over the northern Plains Friday will be
flattened by a weak trough sliding through southern Canada and the
northern US over the holiday weekend. Still seeing little in the way
of appreciable moisture to work with in the wake of departing ridge,
so precipitation chances will remain limited, perhaps some spotty
showers or storms in our far western counties later Saturday night
through Monday near an associated surface boundary, with moderate
instability indicated in some model solutions during the afternoon
or early evening. With very weak flow aloft, shear is quite meager,
so don't expect severe weather to threaten 4th of July activities,
but cannot rule out that some of Mother Nature's fireworks may have
an impact at times.

Could see additional waves slide across the region through the first
half of next week, as flow aloft settles into quasi-zonal pattern
across the northern US. At this range, models are much too varied in
their solutions to pinpoint timing/strength of any particular wave.
As such, will stick with the smattering of low pops through Tuesday
and Wednesday.

If/When an area does see rain, temperatures may end up cooler than
currently forecast, but on the whole, the flow pattern through the
weekend and early next week will favor warming temperatures. Slight
cooling appears possible by the middle of next week, with some GEFS
and ECMWF ensemble members hinting at a stronger wave bringing some
cooler air southward by later Tuesday/Wednesday, but again, too much
uncertainty to make any changes to blended forecast at this range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1026 PM CDT Wed Jun 30 2021

VFR conditions expected through the TAF period. Winds will be
light into Thursday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jun 30, 5:06 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
606 PM CDT Wed Jun 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
606 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Aurora

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Aurora forecast zone
Crop damage
$2.2 million
Reported by
Drought Monitor
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Extreme (D3) drought continued through July, spurred on by precipitation which was less than 50 percent of normal at White Lake. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Beadle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Beadle forecast zone
Crop damage
$2.1 million
Reported by
Drought Monitor
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by below normal precipitation and temperatures which averaged 1.6 degrees above normal in Huron. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Bon Homme

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bon Homme forecast zone
Crop damage
$4.7 million
Reported by
Drought Monitor
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Extreme (D3) drought moderated after mid-month to severe (D2) drought, courtesy of a period of below normal temperatures as well as over two inches of rainfall at Tyndall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Brookings

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brookings forecast zone
Crop damage
$1.9 million
Reported by
Drought Monitor
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Severe (D2) drought continued through July, spurred on by precipitation which was around two-thirds of normal and temperatures 2.3 degrees above normal at Brookings. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Brule

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brule forecast zone
Crop damage
$1.1 million
Reported by
Drought Monitor
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Extreme (D3) drought continued through July, spurred on by precipitation which was near normal 5 miles south of Chamberlain and around two-thirds of normal near Academy, along with temperatures just over a degree above normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Charles Mix

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Charles Mix forecast zone
Crop damage
$2.1 million
Reported by
Drought Monitor
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Extreme (D3) drought continued through most of July, with conditions moderating to severe (D2) drought for a brief period mid-month. Precipitation was around two-thirds of normal near Academy, along with temperatures just over a degree above normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Clay

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$1.2 million
Reported by
Drought Monitor
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Severe (D2) drought continued through July, spurred on by precipitation which was around two-thirds of normal and temperatures near normal at Vermillion. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Davison

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Davison forecast zone
Crop damage
$1.3 million
Reported by
Drought Monitor
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a hot and dry start in Mitchell (7 degrees above normal and no precipitation to start the month). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Douglas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Crop damage
$870,000
Reported by
Drought Monitor
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Extreme (D3) drought moderated after mid-month to severe (D2) drought, courtesy of a period of below normal temperatures as well as over two inches of rainfall at Tyndall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Gregory

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gregory forecast zone
Crop damage
$2.4 million
Reported by
Drought Monitor
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Extreme (D3) drought continued through most of July, with conditions moderating to severe (D2) drought for a brief period mid-month following a 10-day period of below normal temperatures and over 3 inches of precipitation at Gregory. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Hanson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hanson forecast zone
Crop damage
$1.5 million
Reported by
Drought Monitor
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Severe (D2) drought continued through July, spurred on by precipitation which was near normal with temperatures 2.4 degrees above normal at Alexandria. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Hutchinson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$7.1 million
Reported by
Drought Monitor
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Severe (D2) drought conditions briefly worsened to extreme (D3) during early July after a week of temperatures over 5 degrees above normal and no precipitation to start the month at Menno. Cooler temperatures with near normal precipitation returned drought to severe levels by mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Jerauld

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jerauld forecast zone
Crop damage
$870,000
Reported by
Drought Monitor
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a week of temperatures nearly 7 degrees above normal with little precipitation in Wessington Springs. A 19 day stretch occurred with no precipitation through the mid- to late-month period. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Kingsbury

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingsbury forecast zone
Crop damage
$802,000
Reported by
Drought Monitor
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by near normal precipitation and temperatures which averaged 1.5 degrees above normal in De Smet. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Lake

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lake forecast zone
Crop damage
$3.9 million
Reported by
Drought Monitor
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought in mid-July, spurred on by less than 50 percent of normal precipitation and temperatures which averaged 1.4 degrees above normal in Madison. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Crop damage
$390,000
Reported by
Drought Monitor
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Severe (D2) drought conditions briefly worsened to extreme (D3) during early July after a week of temperatures over 5 degrees above normal and no precipitation to start the month at Canton. Cooler temperatures with above normal precipitation returned drought to severe levels by mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, McCook

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McCook forecast zone
Crop damage
$3.0 million
Reported by
Drought Monitor
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a hot and dry start near Salem (6.5 degrees above normal and no precipitation to start the month). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Miner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Miner forecast zone
Crop damage
$3.3 million
Reported by
Drought Monitor
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a hot and dry start at Howard (nearly 5 degrees above normal and no precipitation to start the month). A 15-day period without precipitation occurred mid- to late-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Minnehaha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Minnehaha forecast zone
Crop damage
$1.9 million
Reported by
Drought Monitor
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a hot and dry start at Sioux Falls (6.5 degrees above normal and no precipitation to start the month). A 15-day period with less than a tenth of an inch total precipitation occurred during the mid- to late-month period. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Moody

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Moody forecast zone
Crop damage
$508,000
Reported by
Drought Monitor
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Severe (D2) drought conditions briefly worsened to extreme (D3) during mid to late July. A 15-day stretch occurred mid- to late-month with less than two tenths of an inch precipitation. Monthly average temperatures were around a half degree above normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Sanborn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sanborn forecast zone
Crop damage
$1.0 million
Reported by
Drought Monitor
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Severe (D2) drought worsened to extreme (D3) drought early in July, spurred on by a week of temperatures around 6 degrees above normal with almost no precipitation near Forestburg. The month ended with two-thirds of normal precipitation near Forestburg, with temperatures around 2 degrees above normal. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Turner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Turner forecast zone
Crop damage
$4.8 million
Reported by
Drought Monitor
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Severe (D2) drought conditions briefly worsened to extreme (D3) during early July after a week of temperatures around 5 degrees above normal and no precipitation to start the month near Centerville. Cooler temperatures with above normal precipitation returned drought to severe levels by mid-month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Union

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Union forecast zone
Crop damage
$300,000
Reported by
Drought Monitor
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Severe (D2) drought continued through July, spurred on by precipitation which was near normal with temperatures 1.1 degrees above 6 miles southeast of Centerville. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Yankton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Yankton forecast zone
Crop damage
$8.7 million
Reported by
Drought Monitor
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Extreme (D3) drought moderated to severe (D2) drought by mid-July as temperatures cooled with a period of almost 1.50 inches of precipitation at Yankton. The final 17 days of the month measured only 0.02 inch precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967551, 967552, 967553, 967554, 967555, 967556, 967557, 967564, 967568, 967576, 967578, 967580, 967581, 967582, 967584, 967586, 967587, 967590, 967591, 967592, 967593, 967594, 967595, 967596.